Vermont, 2010

Hail in Vermont, July 21, 2010

July 21, 2010 · NWS ALY · 1 event in 1 county or zone

A low pressure system moved eastward across the region on Wednesday, July 21st. The system's warm front lifted to the north during the morning, ushering in a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system moved eastward across the region on Wednesday, July 21st. The system's warm front lifted to the north during the morning, ushering in a moist and unstable airmass. A cold front moved across the area during the evening. In addition, a vigorous disturbance in the upper levels of the atmosphere, along with strong winds, led to the development of multiple lines and clusters of strong to severe thunderstorms during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 21, 7:03 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 21, 7:03 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
803 PM EDT WED JUL 21 2010

.SYNOPSIS...
LOW PRESSURE WILL TRACK EAST ACROSS SOUTHEAST CANADA TONIGHT. A COLD
FRONT ASSOCIATED WITH THIS LOW WILL MOVE THROUGH THE REGION
TONIGHT...PRECEDED AND ACCOMPANIED BY SCATTERED SHOWERS AND
THUNDERSTORMS. WEAK HIGH PRESSURE WILL BUILD ACROSS THE REGION FROM
THE WEST FOR THURSDAY AND THURSDAY NIGHT. A WARM FRONT WILL THEN
APPROACH FROM THE SOUTHWEST FOR FRIDAY...INCREASING THE THREAT FOR
SHOWERS AND THUNDERSTORMS ONCE AGAIN.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

...SEVERE TSTM WATCH 513 IN EFFECT UNTIL 1 AM EDT FOR ENTIRE
CWA...REPLACING PREVIOUS WATCH 507...

AS OF 750 PM EDT...ADDITIONAL THUNDERSTORMS ARE DEVELOPING ACROSS
THE DACKS AND LAKE GEORGE REGION...IN RESPONSE TO APPROACHING MID
LEVEL SHORTWAVE AND ATTENDANT WIND MAX. SINCE MID LEVEL WINDS AND
0-6KM SHEAR WILL BE MAXIMIZED OVER THE NEXT SEVERAL HOURS WITH THE
PASSAGE OF THIS UPPER LEVEL FEATURE...AND THE FACT THAT
INSTABILITY WITH SBCAPES REMAINING ABOVE 1000 J/KG LINGER...A NEW
SEVERE THUNDERSTORM WATCH HAS REPLACED THE PREVIOUS WATCH...AND IS
IN EFFECT UNTIL 1 AM EDT.

OVER THE NEXT SEVERAL HOURS...WE EXPECT A LINE OF TSTMS TO
CONTINUE MOVING ESE ACROSS AT LEAST THE NORTHERN HALF OF THE
FORECAST AREA. SOME OF THESE MAY STILL CONTAIN DAMAGING WIND
GUSTS...AND ISOLATED LARGE HAIL. IT APPEARS THAT THE GREATEST
THREAT FOR SEVERE MAY BE FROM ALBANY NORTH INTO THE DACKS...AND NE
INTO SOUTHERN VT...WITH SOMEWHAT LESS OF A THREAT FURTHER S WHERE
AIRMASS HAS BEEN OVERTURNED WITH EARLIER CONVECTION.

THE THREAT FOR SEVERE SHOULD DIMINISH FROM NW TO SE TOWARD...AND
ESP AFTER MIDNIGHT.

PREVIOUS DISCUSSION FOLLOWS...

AS OF 340 PM EDT...SEVERAL CLUSTERS OF SHOWERS/TSTMS ARE ONGOING
ACROSS THE REGION...WITH THE STRONGEST CURRENTLY ACROSS THE MID
HUDSON VALLEY AND NW CT REGIONS...WHERE BEST INSTABILITY CURRENTLY
LIES. WE EXPECT A DECREASING TREND IN THE SHOWERS/TSTMS OVER THE
NEXT 1-2 HOURS FROM W TO E...ALTHOUGH SOUTHERN AREAS MAY LINGER A
BIT LONGER.

HOWEVER...WITH THE APPROACH OF ANOTHER STRONG SHORTWAVE FROM THE
WESTERN GREAT LAKES...STRENGTHENING DYNAMICS AND UPPER LEVEL
DIVERGENCE...COMBINED WITH LINGERING INSTABILITY WILL LIKELY LEAD TO
ANOTHER ROUND OF SHOWERS AND STRONG/SEVERE TSTMS...REDEVELOPING
BETWEEN 5 PM AND 8 PM EDT FROM W TO E. AGAIN...DAMAGING WINDS AND
HAIL LOOK TO BE THE GREATEST THREATS. WE WILL NEED TO ASSESS THE
POTENTIAL FOR SEVERE EVEN AFTER THE WATCH EXPIRES/CURRENTLY
00Z/THU...PENDING RADAR TRENDS. SHOULD THE POTENTIAL APPEAR TO
LINGER...WE MAY NEED TO EXTEND THE WATCH BEYOND 00Z/THU FOR AT LEAST
A PORTION OF THE REGION.

BASED ON EXPECTATION FOR LINGERING SHOWERS/TSTMS THROUGH
MIDNIGHT...WE HAVE KEPT CHC POPS FOR SCATTERED CONVECTION...WITH
HIGHEST FOR AREAS NEAR AND E OF THE HUDSON RIVER VALLEY.

BEHIND THIS SHORTWAVE...SOMEWHAT DEEP MIXING AND STRONG SUBSIDENCE
MAY ALLOW SYNOPTIC WINDS TO INCREASE BEHIND THE COLD FRONT...ESP
WITHIN AND CLOSE TO THE MOHAWK RIVER VALLEY. THIS MAY PREVENT MUCH
FOG FROM FORMING...AND HENCE WILL KEEP OUT MENTION FOR NOW.

FOR MIN TEMPS...GENERALLY ACCEPTED A BLEND OF THE MET/MAV MOS...WITH
MAINLY LOWER/MID 60S IN THE VALLEYS...AND SOME 50S POSSIBLE ACROSS
THE DACKS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THU/THU NT...WEAK SFC RIDGE MOVES E ACROSS THE REGION.
HOWEVER...LINGERING COLD POOL WITHIN THE MID LEVELS SHOULD GENERATE
SOME CLOUDS...ESP ACROSS HIGHER ELEVATIONS...FROM LATE THU MORNING
INTO THE MID AFTERNOON HOURS. IN FACT...ISOLATED SHOWERS/SPRINKLES
ARE POSSIBLE ACROSS HIGHER ELEVATIONS ACROSS PORTIONS OF THE
DACKS...AND PERHAPS SW VT DURING THIS TIME. OTHERWISE...IT WILL BE
QUITE BREEZY...AND NOTICEABLY LESS HUMID BY AFTERNOON...AT LEAST IN
COMPARISON TO RECENT WEEKS...AS DEWPOINTS FALL INTO THE LOWER 60S IN
MANY AREAS...WITH EVEN SOME 50S ACROSS THE DACKS. MAX TEMPS SHOULD
REACH THE LOWER 80S ACROSS VALLEYS...WITH MAINLY 75-80 ACROSS HIGHER
ELEVATIONS. FOR THU NT...SKIES SHOULD REMAIN CLEAR INITIALLY...WITH
HIGH/MID LEVEL CLOUDS INCREASING LATE. MIN TEMPS SHOULD FALL INTO
THE LOWER 60S WITHIN VALLEYS...AND 50S ACROSS MANY PORTIONS WITHIN
THE NORTH COUNTRY.

FRI/FRI NT...AS WARM FRONT APPROACHES FROM THE SOUTHWEST...STRONG
MID LEVEL ISENTROPIC LIFT MAY PROMOTE WIDESPREAD RAIN OR SHOWERS
ACROSS PORTIONS OF THE REGION...ESP SHOULD AN UPSTREAM MCS DEVELOP.
AT THIS TIME...WILL INCREASE POPS INTO THE 40-50 PERCENT RANGE...AND
INCLUDE MENTION OF SHOWERS WITH CHC THUNDER. HOWEVER...SHOULD NAM12
PROVE CORRECT...A PERIOD OF STEADY RAIN COULD OCCUR ACROSS A LARGE
PORTION OF THE REGION. ASSUMING WIDESPREAD SHOWERS/RAIN OCCURS...MAX
TEMPS COULD BE QUITE COOL ON FRI. WE HAVE TRENDED CLOSER TO THE
COOLER MET MOS BASED ON THIS DISTINCT POSSIBILITY...WITH MAXES
MAINLY HOLDING IN THE LOWER/MID 70S...WITH EVEN 65-70 POSSIBLE
ACROSS PORTIONS OF THE DACKS...AND INTO THE LAKE GEORGE/SARATOGA
REGION. SUB 70-DEGREE MAXES COULD BE EVEN MORE WIDESPREAD SHOULD
STEADY RAIN OCCUR. DESPITE POTENTIALLY STABLE LOW LEVELS...ENOUGH
ELEVATED INSTABILITY COULD ALLOW FOR EMBEDDED THUNDER ACROSS AT
LEAST WESTERN PORTIONS OF THE REGION...AND WILL INDICATE CHC FOR
THUNDER ACCORDINGLY IN THIS REGION. EXPECT AT LEAST SCATTERED
SHOWERS AND POSSIBLE TSTMS TO LINGER INTO FRI NT AS THE WARM FRONT
REMAINS TO OUR S/W.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
SAT/SAT NT...MODELS HAVE TRENDED TOWARD THE SLOWER ECMWF
SOLUTION...WITH FROPA NOW EXPECTED SAT NT OR EVEN EARLY SUN AM.
DURING SAT...WE EXPECT THE AFOREMENTIONED WARM FRONT TO MOVE NE
ACROSS THE REGION EARLY IN THE DAY. MAX TEMPS WILL OBVIOUSLY BE
HIGHLY DEPENDENT ON THIS TIMING...WITH AN EARLIER WARM FRONTAL
PASSAGE ALLOWING MAXES TO POTENTIALLY SOAR INTO THE LOWER 90S ACROSS
MANY VALLEY REGIONS...WHILE A SLOWER FROPA MAY KEEP AT LEAST
NORTHERN PORTIONS OF THE HUDSON RIVER VALLEY IN THE 80S. WEAK MID
LEVEL LAPSE RATES MAY LIMIT TSTM DEVELOPMENT ON SAT...UNLESS THE
WARM FRONT PASSES THROUGH MORE SLOWLY. SO...WILL KEEP SLIGHT CHC TO
LOW CHC POPS SAT...WITH GREATEST POPS ACROSS NORTHERN AREAS. WILL
THEN INCREASE POPS FROM NW TO SE SAT NT WITH APPROACH OF COLD FRONT.
AGAIN...SHOULD COLD FRONT MOVE THROUGH SLOWER...THE SEVERE POTENTIAL
MAY BE SOMEWHAT LESS WITH A NIGHTTIME FROPA. SO...FOR SAT...HAVE
INDICATED MAXES AROUND 90 IN THE VALLEYS...WITH MAINLY 80S ACROSS
NORTHERN AREAS...WITH SAT NT/SUN AM MINS MAINLY IN THE 60S TO LOWER
70S.

SUN...COLD FRONT SHOULD BE SLOW TO EXIT AS UPPER LEVEL TROUGH
AMPLIFIES AND MOVES ACROSS. WILL THEREFORE KEEP SOME SLIGHT CHC TO
LOW CHC POPS FOR SUN AM...WITH SLIGHT CHC INTO THE AFTERNOON ACROSS
HIGHER ELEVATIONS WHERE MID LEVEL COLD POOL AND DEVELOPING UPSLOPE
COULD ALLOW SHOWERS TO LINGER. OTHERWISE...EXPECT BREEZY
CONDITIONS...ALONG WITH DECREASING HUMIDITY LEVELS...WITH MAXES
MAINLY RANGING FROM THE LOWER 80S WITHIN THE VALLEYS...AND 70S
ACROSS HIGHER ELEVATIONS...EXCEPT FOR MID/UPPER 80S ACROSS PORTIONS
OF THE MID HUDSON VALLEY.

SUN NT-THU...GENERALLY FAIR AND LESS HUMID...WITH NEAR SEASONABLE
TEMPS. NIGHTTIME LOWS SHOULD BE THE COOLEST IN RECENT WEEKS...WITH
SOME LOWER 50S ACROSS PORTIONS OF THE NORTH COUNTRY...AND GENERALLY
55-60 WITHIN THE HUDSON RIVER VALLEY. ANOTHER WARM FRONT COULD BRING
SOME SHOWERS TO THE REGION BY LATE WED NT OR THU.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM EDT...

STRONG UPPER LEVEL SHORTWAVE...AND SFC COLD FRONT WILL MOVE ACROSS
THE REGION FROM NW TO SE THROUGH MIDNIGHT. SCATTERED TSTMS WILL
PRECEDE AND ACCOMPANY THESE FEATURES...SOME OF WHICH COULD CONTAIN
DAMAGING WIND GUSTS...AND LARGE HAIL.

THE BEST CHC FOR TSTMS SHOULD BE AT KGFL THROUGH 02Z/THU...AND AT
KALB BETWEEN 01Z-04Z/THU. AT KPOU...A BRIEF BREAK MAY
OCCUR...BEFORE ADDITIONAL SCATTERED SHOWERS/TSTMS REACHES THE
VICINITY BETWEEN 02Z-05Z/THU.

BRIEF PERIODS OF MVFR/IFR VSBYS ARE POSSIBLE WITHIN ANY TSTM
CORES. IN ADDITION...WIND GUSTS IN EXCESS OF 40 KT WILL BE
POSSIBLE...ALONG WITH POSSIBLE HAIL.

LATER TONIGHT...EXPECT MAINLY VFR CONDITIONS WHICH SHOULD PERSIST
THROUGH 00Z/FRI. THERE IS A SLIGHT CHC FOR PATCHY GROUND FOG
DEVELOPMENT LATER TONIGHT...ESP AT KGFL...AND KPOU...BUT DUE TO
SIGNIFICANT UNCERTAINTY...HAVE NOT INCLUDED IFR RESTRICTIONS AT
THIS TIME. SOME WIND IN THE WAKE OF COLD FRONT SHOULD PREVENT FOG
FROM DEVELOPING AT KALB.

OTHER THAN TSTMS...WINDS WILL BECOME W TO NW TONIGHT AT 5-10
KT...AND REMAIN GENERALLY W TO NW ON THU...WITH SPEEDS OF 10-15
KT...ALONG WITH POSSIBLE GUSTS UP TO 25-30 KT...STRONGEST AT KALB.

OUTLOOK...
THU...VFR...NO SIG WX.
FRI-SAT NIGHT...VFR/MVFR...CIG/VIS. INCR CHC IFR IN SHRA/TSRA.
SUN...VFR WITH A CHC OF -SHRA.
MON...VFR...NO SIG WX.

&&

.FIRE WEATHER...
A COLD FRONT WILL MOVE ACROSS THE REGION EARLY TONIGHT...PRECEDED
AND ACCOMPANIED BY SHOWERS AND TSTMS. HIGH PRESSURE WILL BUILD INTO
THE REGION FOR THU AND THU NT...BEFORE A WARM FRONT APPROACHES FROM
THE SOUTHWEST FOR FRIDAY...BRINGING MORE SHOWERS TO THE REGION.

THE RH WILL RECOVER INTO THE 90-100 PERCENT RANGE TONIGHT...FALLING
INTO THE 45-55 PERCENT RANGE THU. FOR THU NT...RH WILL INCREASE TO
90-100 PERCENT RANGE.

WINDS WILL BECOME WEST TONIGHT...AT 5-15 MPH. WEST TO NORTHWEST
WINDS WILL INCREASE TO 10-20 MPH FOR THU...BEFORE DIMINISHING TO
LESS THAN 10 MPH THU NT.

&&

.HYDROLOGY...
SCATTERED TO NUMEROUS SHOWERS/TSTMS WILL CONTINUE THROUGH THIS
EVENING ACROSS THE REGION. ALTHOUGH AREAL RAINFALL AMTS SHOULD
GENERALLY REMAIN BELOW ONE QUARTER OF AN INCH...LOCALIZED RAINFALL
AMTS COULD EASILY REACH 1-3 INCHES. THIS COULD LEAD TO MINOR
FLOODING WITHIN LOW LYING...POOR DRAINAGE AREAS AND ROADWAYS. WE
WILL NEED TO CLOSELY MONITOR ANY POSSIBLE TRAINING
SHOWERS/TSTMS...WHICH COULD PRODUCE ISOLATED HIGHER AMTS...AND
POSSIBLY LEAD TO MORE SIGNIFICANT HYDRO PROBLEMS.

GENERALLY DRY CONDITIONS ARE EXPECTED THU INTO THU NT...BEFORE
SHOWERS AND EMBEDDED THUNDERSTORMS DEVELOP FRI INTO FRI NT WITH AND
IN ADVANCE OF A WARM FRONT. THIS COULD PRODUCE AREAL RAINFALL
AMOUNTS OF AT LEAST 0.25-0.50 ACROSS THE REGION.

ADDITIONAL...SCATTERED SHOWERS/TSTMS CONTAINING LOCALLY HVY RAINFALL
WILL BE POSSIBLE SAT INTO SAT NT.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...KL
AVIATION...KL/HWJIV
FIRE WEATHER...KL
HYDROLOGY...KL
Hazardous weather outlook, Jul 21, 6:49 PM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
749 PM EDT WED JUL 21 2010

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-221100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
749 PM EDT WED JUL 21 2010

...SEVERE THUNDERSTORM WATCH 513 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.  WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 21, 7:52 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
852 PM EDT WED JUL 21 2010

NYZ053-054-220115-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-
852 PM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM IN

  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...

AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING 50 MPH WIND...SMALL HAIL AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR AVERILL PARK...OR ABOUT 7 MILES
NORTHEAST OF NASSAU...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
STEPHENTOWN BY 900 PM EDT

SND
Local storm report, Jul 21, 7:54 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
854 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     OPPENHEIM               43.07N 74.69W
07/21/2010                   FULTON             NY   LAW ENFORCEMENT

            TREE DOWN.

&&

BGM
Special weather statement, Jul 21, 8:09 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
909 PM EDT WED JUL 21 2010

MAZ001-220145-
NORTHERN BERKSHIRE MA-
909 PM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM IN

  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...

AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
HANCOCK...OR ABOUT 10 MILES NORTHWEST OF PITTSFIELD...AND MOVING EAST
AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW ASHFORD BY 915 PM EDT
6 MILES NORTH OF PITTSFIELD BY 920 PM EDT
CHESHIRE BY 925 PM EDT
SAVOY BY 935 PM EDT
EAST WINDSOR BY 940 PM EDT

SND
Local storm report, Jul 21, 8:19 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
919 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             NEWPORT                 43.19N 75.01W
07/21/2010  E1.25 INCH       HERKIMER           NY   PUBLIC

&&

BGM
Special weather statement, Jul 21, 8:19 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
919 PM EDT WED JUL 21 2010

NYZ041-049-050-052>054-084-220145-
WESTERN RENSSELAER NY-EASTERN SCHENECTADY NY-EASTERN RENSSELAER NY-
EASTERN ALBANY NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-
919 PM EDT WED JUL 21 2010

...STRONG THUNDERSTORMS IN

  ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...

AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM BALLSTON SPA TO SCOTIA...OR ALONG A LINE
EXTENDING FROM SARATOGA SPRINGS TO ROTTERDAM...AND MOVING EAST AT 45
MPH.

THUNDERSTORMS WILL BE NEAR...
ROUND LAKE AND CLIFTON PARK BY 925 PM EDT
MECHANICVILLE BY 930 PM EDT
WATERFORD...LATHAM...GREEN ISLAND AND COHOES BY 935 PM EDT
CENTER BRUNSWICK...WYANTSKILL AND WYNANTSKILL BY 940 PM EDT

JPV/ROK
Local storm report, Jul 21, 8:36 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
936 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     HAIL             PITTSFIELD              42.45N 73.26W
07/21/2010  E0.88 INCH       BERKSHIRE          MA   AMATEUR RADIO

            DIME TO NICKEL SIZE HAIL REPORTED.

&&

SDIRIENZ

The radar

The Albany radar (KENX), 78 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bennington

When
July 21, 8:55 PM EST
Where
Bennington County, 0.86 mi SE of Bennington
Measured
1 in hail
Reported by
Public
Coordinates
42.870, -73.190

Quarter size hail was reported during a thunderstorm in Bennington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2010Every state in 2010This day in weather historyWarnings in Vermont, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248453.